Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 176, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 28, 2014, 1:03 AM CDT for Finney County, Gray County, Lane County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2014, 1:03 AM CDT (06:03 UTC)
- Expired
- Jun 28, 2014, 2:00 AM CDT
- In force
- 57 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Finney County, KS, Gray County, KS, Lane County, KS
The radar
The Dodge City radar (KDDC), 72 km from the middle of the area, began a volume at 06:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 1:10 AM CDT | TSTM WND GST 59 | 4 Nw Pierceville, KS | WIND REPORT IS FROM THE GARDEN CITY ASOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2653 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1493 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
541
WUUS53 KDDC 280603
SVRDDC
KSC055-069-101-280700-
/O.NEW.KDDC.SV.W.0176.140628T0603Z-140628T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
103 AM CDT SAT JUN 28 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FINNEY COUNTY IN SOUTHWEST KANSAS...
NORTHWESTERN GRAY COUNTY IN SOUTHWEST KANSAS...
SOUTHERN LANE COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 200 AM CDT
* AT 100 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
GARDEN CITY...AND MOVING EAST AT 40 MPH.
HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF CENTRAL FINNEY...NORTHWESTERN GRAY AND
SOUTHERN LANE COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3825 10023 3824 10022 3796 10052 3783 10099
3806 10101 3827 10074 3826 10069 3831 10069
3841 10056
TIME...MOT...LOC 0603Z 260DEG 44KT 3809 10078
HAIL...1.50IN
WIND...70MPH
$$
FINCH1 follow-up statement
506
WWUS53 KDDC 280622
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
122 AM CDT SAT JUN 28 2014
KSC055-069-101-280700-
/O.CON.KDDC.SV.W.0176.000000T0000Z-140628T0700Z/
LANE KS-GRAY KS-FINNEY KS-
122 AM CDT SAT JUN 28 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR FINNEY...
NORTHWESTERN GRAY AND SOUTHEASTERN LANE COUNTIES UNTIL 200 AM CDT...
AT 119 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES WEST OF
KALVESTA...AND MOVING EAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN FINNEY AND SOUTHEASTERN LANE
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3824 10022 3796 10052 3783 10099 3800 10096
3825 10059 3837 10049
TIME...MOT...LOC 0622Z 262DEG 40KT 3812 10050
HAIL...1.00IN
WIND...70MPH
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:02 AM CDT, 1 minute earlier.
Area forecast discussion, Jun 28, 1:02 AM CDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 102 AM CDT Sat Jun 28 2014 ...Updated aviation discussion... .SHORT TERM...(This afternoon through Saturday) ISSUED AT 1128 AM CDT FRI JUN 27 2014 Later afternoon and evening thunderstorms are expected. The best chance for storms will be near the I70 corridor where capping is weaker and there is better moisture convergence. Thermodynamically, the setup is impressive with 3500 J/kg of SBCAPE, 8.5 C/KM lapse rates, and decent boundary layer dewpoints. A few problems with today's setup though. All the models show backing upper level winds and only about 35 kt of 0-EL shear. This suggests that storm mode tonight will likely be on the HP side. PWATs are forecast to be in the 1.5" range, which is well above normal. This also suggests storms with high precipitation efficiency. Feel the most discrete storms will be up in GLD's area, where mean flow and boundary layer winds are more orthogonal. There could be an isolated tornado up north, as the HRRR is indicating some updraft helicity. In addition, low level directional and speed shear is not that bad. Given the aforementioned upper level shear, it won't take long through before you get cold pools and resultant upscale growth, so that should cut down on the tornado chances. Precip will exit the area late tonight. Additional MCS activity is possible tomorrow afternoon, with better moisture convergence and lift along and east of Highway 283. .LONG TERM...(Saturday night through Friday) ISSUED AT 1214 PM CDT FRI JUN 27 2014 The main upper jet and storm track shifts north on Sunday then a northern branch upper trough swings across the Northern and Central Plains late Monday and Monday night with a chance for thunderstorms. Unsettled weather continues in back of the upper trough into Thursday with northwest flow aloft and more chances for showers and thunderstorms. By Friday and upper level ridge is forecast with dry weather for a change. At the surface, a deepening trough of low pressure in the Rockies will give strong southerly winds of 25 to 35 mph on Sunday, with a cold front moving across western Kansas late Monday and winds shifting to the north and gusty. Cooler temps will follow the front as high pressure builds into the Plains with weaker winds into mid next week. Lows will be mild in the 60s and 70s, with highs in the 90s Sunday and Monday, cooling into the 80s Tuesday into Thursday behind the cold front, then back into the 90s by Friday. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) ISSUED AT 102 AM CDT SAT JUN 28 2014 Clusters of thunderstorms will track east across central and southwest Kansas through the early morning hours. Expect variable and gusty winds along with MVFR visibilities in moderate to heavy rain at the TAF sites as the storms move through. Conditions will be improving across the area after 10z as the area of storms moves east. There could be some MVFR visibility reductions in mist around sunrise. While some uncertainty exists on areal coverage and location, there could be additional thunderstorms developing after 21z at Hays and Dodge City. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 95 74 91 / 10 10 10 20 GCK 66 97 72 91 / 10 10 10 10 EHA 63 101 70 95 / 0 0 10 20 LBL 67 99 74 95 / 10 0 10 20 HYS 67 95 72 89 / 10 10 10 10 P28 70 94 75 97 / 20 10 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Kruse AVIATION...Gerard
Hazardous weather outlook, Jun 27, 4:44 PM CDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 444 PM CDT FRI JUN 27 2014 KSZ030-031-043>046-061>066-074>081-084>090-282145- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 444 PM CDT FRI JUN 27 2014 /344 PM MDT FRI JUN 27 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT SCATTERED SEVERE THUNDERSTORMS, WITH LARGE HAIL UP TO GOLF BALL SIZE, DAMAGING WINDS OVER 60 MPH, VERY HEAVY RAINFALL, FREQUENT LIGHTNING, ALONG WITH ISOLATED TORNADOES, WILL BEGIN TO DEVELOP ALONG A DRYLINE OVER FAR WESTERN KANSAS BY 5 TO 6 PM CDT. THEY WILL THEN MOVE EAST TO NEAR A SCOTT CITY TO GARDEN CITY AND A LIBERAL LINE BY AROUND 7 TO 9 PM CDT, THEN TO NEAR WAKEENEY, DODGE CITY, AND ASHLAND BY AROUND 8 TO 10 PM CDT. A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT. MORE SEVERE THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT LATER TONIGHT, FARTHER EAST INTO THE HAYS AREA AND DOWN TO MEDICINE LODGE, AND THE TORNADO THREAT WILL BE NOT AS GREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY AFTERNOON WITH A HAIL THREAT. ADDITIONAL THUNDERSTORMS ARE EXPECTED AGAIN IN THE MONDAY NIGHT THROUGH THURSDAY TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
In the hours before
Special weather statement, Jun 28, 12:06 AM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1206 AM CDT SAT JUN 28 2014 KSZ063-076-077-280545- FINNEY-GRAY-HASKELL- 1206 AM CDT SAT JUN 28 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HASKELL...NORTHERN GRAY AND SOUTHERN FINNEY COUNTIES... AT 1204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES NORTHWEST OF COPELAND...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3802 10040 3782 10022 3757 10073 3771 10086 TIME...MOT...LOC 0506Z 241DEG 32KT 3770 10070 FINCH
Local storm report, Jun 28, 12:11 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1211 AM CDT SAT JUN 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 PM HAIL SCOTT CITY 38.48N 100.91W
06/27/2014 E0.88 INCH SCOTT KS BROADCAST MEDIA
THE HAIL SIZE WAS REPORTED AT PENNY TO NICKEL SIZED.
&&
BURKELocal storm report, Jun 28, 12:30 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1230 AM CDT SAT JUN 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM HAIL KENDALL 37.94N 101.54W
06/28/2014 E1.00 INCH HAMILTON KS TRAINED SPOTTER
&&
MRUSSELLLocal storm report, Jun 28, 12:37 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1237 AM CDT SAT JUN 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 AM HAIL INGALLS 37.83N 100.45W
06/28/2014 E0.25 INCH GRAY KS TRAINED SPOTTER
&&
MRUSSELLLocal storm report, Jun 28, 12:52 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1252 AM CDT SAT JUN 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 PM TSTM WND GST 4 W HEALY 38.60N 100.69W
06/27/2014 E65.00 MPH SCOTT KS LAW ENFORCEMENT
WINDS ESTIMATED AT 60-70 MPH.
&&
GERARDLocal storm report, Jun 28, 12:55 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1255 AM CDT SAT JUN 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM HAIL 11 N DEERFIELD 38.14N 101.13W
06/28/2014 E1.50 INCH KEARNY KS TRAINED SPOTTER
&&
MRUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 9:43 PM CDT | Special Weather Statement | DDC | Scott | 47 min |
| Jun 27, 9:51 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 39 min |
| Jun 27, 10:29 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 61 min |
| Jun 27, 10:42 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell | 46 min |
| Jun 27, 10:57 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 63 min |
| Jun 27, 11:17 PM CDT | Special Weather Statement | DDC | Grant | 43 min |
| Jun 27, 11:25 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 65 min |
| Jun 27, 11:40 PM CDT | Areal Flood Warning | DDC | Lane, Scott | 12 hr |
| Jun 27, 11:46 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hamilton, Kearny, Stanton | 59 min |
| Jun 28, 12:06 AM CDT | Special Weather Statement | DDC | Gray | 39 min |
| Jun 28, 12:21 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Hodgeman | 54 min |
| Jun 28, 12:34 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Hamilton, Kearny, Scott | 43 min |
| Jun 28, 1:27 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman, Lane, Ness | 63 min |
| Jun 28, 1:35 AM CDT | Flash Flood Warning | DDC | Ness, Trego | 3 hr |
| Jun 28, 2:18 AM CDT | Flash Flood Warning | DDC | Finney, Gray, Kearny | 3 hr |
| Jun 28, 2:51 AM CDT | Special Weather Statement | DDC | Kearny | 39 min |
| Jun 28, 4:04 AM CDT | Flash Flood Warning | DDC | Finney, Gray, Hodgeman | 3 hr |
| Jun 28, 4:23 AM CDT | Areal Flood Warning | DDC | Ellis, Ness, Rush, Trego | 12 hr |
| Jun 28, 4:37 AM CDT | Areal Flood Warning | DDC | Grant, Haskell | 12 hr |
| Jun 28, 5:32 AM CDT | Areal Flood Warning | DDC | Finney, Gray, Kearny | 12 hr |
| Jun 28, 3:46 PM CDT | Areal Flood Warning | DDC | Grant | 8 hr |
| Jun 28, 3:48 PM CDT | Areal Flood Warning | DDC | Finney, Gray | 8 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.